Alert archive / Colorado / High Wind Watches in 2018
High Wind Watch 5, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this high wind watch at Apr 1, 2018, 2:29 PM MDT for 8 counties in Colorado. It took effect at Apr 2, 2018, 9:00 PM MDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Apr 1, 2018, 2:29 PM MDT (20:29 UTC)
- In effect from
- Apr 2, 2018, 9:00 PM MDT
- Expired
- Apr 2, 2018, 1:46 PM MDT
- In force
- Issued by
- NWS Denver/Boulder, CO
Counties Elbert County, CO, Lincoln County, CO, Logan County, CO, Morgan County, CO, Phillips County, CO, Sedgwick County, CO, Washington County, CO, Weld County, CO
The radar
The Denver radar (KFTG), 109 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 8.5 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 720 m above ground
- 0-6 km bulk shear
- 71 kt
- 0-1 km storm-relative helicity
- -72 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
759 WWUS75 KBOU 012029 NPWBOU URGENT - WEATHER MESSAGE National Weather Service Denver/Boulder CO 229 PM MDT Sun Apr 1 2018 COZ042-044-046>051-020530- /O.NEW.KBOU.HW.A.0005.180403T0600Z-180403T2100Z/ Northeast Weld County-Morgan County- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- Including the cities of Briggsdale, Grover, Pawnee Buttes, Raymer, Stoneham, Brush, Fort Morgan, Goodrich, Wiggins, Agate, Hugo, Limon, Matheson, Forder, Karval, Kutch, Punkin Center, Crook, Merino, Sterling, Peetz, Akron, Cope, Last Chance, Otis, Julesburg, Ovid, Sedgwick, Amherst, Haxtun, and Holyoke 229 PM MDT Sun Apr 1 2018 ...HIGH WIND WATCH IN EFFECT FROM LATE MONDAY NIGHT THROUGH TUESDAY AFTERNOON... The National Weather Service in Denver has issued a High Wind Watch, which is in effect from late Monday night through Tuesday afternoon. * TIMING...Late Monday night through Tuesday afternoon. * WINDS...Northwest 30 to 40 mph and gusts up to 60 mph possible. * IMPACTS...Hazardous driving conditions caused by strong cross winds will pose a risk for drivers of light weight and high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Strong winds may lead to property damage. Hazardous driving conditions due to powerful cross winds will be possible for drivers, especially for light weight and high profile vehicles. Loose outdoor items should be brought inside or secured properly. Continue to monitor the latest forecasts. && $$
3 follow-up statements
928 WWUS75 KBOU 020252 NPWBOU URGENT - WEATHER MESSAGE National Weather Service Denver/Boulder CO 852 PM MDT Sun Apr 1 2018 COZ042-044-046>051-021100- /O.CON.KBOU.HW.A.0005.180403T0600Z-180403T2100Z/ Northeast Weld County-Morgan County- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- Including the cities of Briggsdale, Grover, Pawnee Buttes, Raymer, Stoneham, Brush, Fort Morgan, Goodrich, Wiggins, Agate, Hugo, Limon, Matheson, Forder, Karval, Kutch, Punkin Center, Crook, Merino, Sterling, Peetz, Akron, Cope, Last Chance, Otis, Julesburg, Ovid, Sedgwick, Amherst, Haxtun, and Holyoke 852 PM MDT Sun Apr 1 2018 ...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE MONDAY NIGHT THROUGH TUESDAY AFTERNOON... * TIMING...Late Monday night through Tuesday afternoon. * WINDS...Northwest 30 to 40 mph and gusts up to 60 mph possible. * IMPACTS...Hazardous driving conditions caused by strong cross winds will pose a risk for drivers of light weight and high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Strong winds may lead to property damage. Hazardous driving conditions due to powerful cross winds will be possible for drivers, especially for light weight and high profile vehicles. Loose outdoor items should be brought inside or secured properly. Continue to monitor the latest forecasts. && $$
959 WWUS75 KBOU 021027 NPWBOU URGENT - WEATHER MESSAGE National Weather Service Denver/Boulder CO 427 AM MDT Mon Apr 2 2018 COZ042-044-046>051-021830- /O.EXT.KBOU.HW.A.0005.180403T0300Z-180403T1800Z/ Northeast Weld County-Morgan County- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- Including the cities of Briggsdale, Grover, Pawnee Buttes, Raymer, Stoneham, Brush, Fort Morgan, Goodrich, Wiggins, Agate, Hugo, Limon, Matheson, Forder, Karval, Kutch, Punkin Center, Crook, Merino, Sterling, Peetz, Akron, Cope, Last Chance, Otis, Julesburg, Ovid, Sedgwick, Amherst, Haxtun, and Holyoke 427 AM MDT Mon Apr 2 2018 ...HIGH WIND WATCH NOW IN EFFECT FROM THIS EVENING THROUGH TUESDAY MORNING... * TIMING...Late this evening through Tuesday morning. * WINDS...Northwest 30 to 40 mph and gusts up to 60 mph possible. * IMPACTS...Hazardous driving conditions, caused by strong cross winds will pose a risk for drivers of light weight and high profile vehicles. Interstates 70 and 76, east of Denver to the Kansas and Nebraska statelines, will be especially susceptible to these strong winds. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Strong winds may lead to property damage. Hazardous driving conditions due to powerful cross winds will be possible for drivers, especially for light weight and high profile vehicles. Loose outdoor items should be brought inside or secured properly. Continue to monitor the latest forecasts. && $$
197 WWUS75 KBOU 021946 NPWBOU URGENT - WEATHER MESSAGE National Weather Service Denver/Boulder CO 146 PM MDT Mon Apr 2 2018 ...HIGH WINDS EXPECTED FOR THE MOUNTAINS TONIGHT AND EASTERN PLAINS TUESDAY.. .A strong cold front will sweep across the plains tonight. Behind the front, strong northwest winds 30-45 mph with gusts to 60 mph are expected Tuesday morning. Winds should weaken below warning levels by midday. Elsewhere in the mountains, strong subsidence combined with strong mountain top flow out of the west-northwest should lead to sustained winds 50-65 mph with gusts to 80 mph during the early morning hours Tuesday. The strongest winds should occur across the Continental Divide and the higher east slope foothills between I-70 and the Wyoming border. Some of these stronger winds may reach the wind prone areas from Boulder to Golden and western Fort Collins. Winds along I-25 north of Fort Collins will also be strong for a period, potentially impacting high profile vehicles tonight and Tuesday morning. The winds should weaken below warning levels by just before sunrise Tuesday. COZ042-044-046>051-030400- /O.UPG.KBOU.HW.A.0005.180403T0300Z-180403T1800Z/ /O.NEW.KBOU.HW.W.0005.180403T0600Z-180403T1800Z/ Northeast Weld County-Morgan County- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- Including the cities of Briggsdale, Grover, Pawnee Buttes, Raymer, Stoneham, Brush, Fort Morgan, Goodrich, Wiggins, Agate, Hugo, Limon, Matheson, Forder, Karval, Kutch, Punkin Center, Crook, Merino, Sterling, Peetz, Akron, Cope, Last Chance, Otis, Julesburg, Ovid, Sedgwick, Amherst, Haxtun, and Holyoke 146 PM MDT Mon Apr 2 2018 ...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO NOON MDT TUESDAY... The National Weather Service in Denver has issued a High Wind Warning, which is in effect from midnight tonight to noon MDT Tuesday. The High Wind Watch is no longer in effect. * TIMING...Late this evening through Tuesday morning. * WINDS...Northwest 30 to 40 mph and gusts up to 60 mph possible. * IMPACTS...Hazardous driving conditions, caused by strong cross winds will pose a risk for drivers of light weight and high profile vehicles. Interstates 70 and 76, east of Denver to the Kansas and Nebraska state lines, will be especially susceptible to these strong winds. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Strong winds may lead to property damage. Hazardous driving conditions due to powerful cross winds will pose a serious risk for drivers, especially for light weight and high profile vehicles. Loose outdoor items should be brought inside or secured properly. && $$ COZ033>036-038-039-030400- /O.NEW.KBOU.HW.W.0005.180403T0300Z-180403T1200Z/ South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- Including the cities of Cameron Pass, Laramie and Medicine Bow Mountains, Rabbit Ears Range, Rocky Mountain National Park, Willow Creek Pass, Berthoud Pass, Breckenridge, East Slopes Mosquito Range, East Slopes Southern Gore Range, Eisenhower Tunnel, Indian Peaks, Kenosha Mountains, Mount Evans, Williams Fork Mountains, Winter Park, Estes Park, Glendevey, Nederland, Red Feather Lakes, Bailey, Central City, Evergreen, Georgetown, Idaho Springs, Westcreek, Fort Collins, Hereford, Loveland, Nunn, Arvada, Boulder, Golden, Lakewood, and Longmont 146 PM MDT Mon Apr 2 2018 ...HIGH WIND WARNING IN EFFECT FROM 9 PM THIS EVENING TO 6 AM MDT TUESDAY... The National Weather Service in Denver has issued a High Wind Warning, which is in effect from 9 PM this evening to 6 AM MDT Tuesday. * TIMING...Late tonight into early Tuesday morning. * WINDS...West-Northwest 45-60 mph and gusts up to 80 mph possible. * IMPACTS...Hazardous driving conditions, caused by strong cross winds will pose a risk for drivers of light weight and high profile vehicles. Interstate 70 through the mountains and Interstate 25, especially north of Fort Collins to the Wyoming border, will be especially susceptible to these strong winds. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Strong winds may lead to property damage. Hazardous driving conditions due to powerful cross winds will pose a serious risk for drivers, especially for light weight and high profile vehicles. Loose outdoor items should be brought inside or secured properly. && $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this high wind watch went out at Apr 1, 1:11 PM MDT, 1 hour 18 minutes earlier.
Area forecast discussion, Apr 1, 1:11 PM MDT, 1 hour 18 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 111 PM MDT Sun Apr 1 2018 .UPDATE... Issued at 111 PM MDT Sun Apr 1 2018 Adjusted max temperatures today downward again due to the stronger inversion, especially over the western urban corridor and east over Lincoln County where thicker high clouds are inhibiting the weakening of the inversion, as well as over the northern border due to snow cover. UPDATE Issued at 1123 AM MDT Sun Apr 1 2018 Have adjusted sky forecast as some slight upslope flow continues to keep low clouds and hazy conditions into Boulder and southern Larimer counties. Expecting this to clear out by early afternoon, but light upslope flow should continue - so it may prove a problem. Will be decreasing high temperatures over this area as well as over the northern state border where clouds hung around longer and measurable snow fell. With a high confidence situation with tomorrow's fire weather concerns, will upgrade the Fire Weather Watch to a Red Flag Warning. See the Fire Weather Section below for details. UPDATE Issued at 634 AM MDT Sun Apr 1 2018 A WSW-ENE oriented jet induced snow band continues to march south across northern Colorado this morning. Currently this band stretches from Summit County in the mountains over Boulder County and stretching out to northern Washington County. Watching the trend on radar and on water vapor satellite, the band is dissipating, and should be gone by 9 AM or within the hour. Some light snow will likely make it into the Denver Metro area but with little accumulation. Hi-res model soundings show clearing skies by 10-11 AM, for a mostly clear rest of the holiday day. && .SHORT TERM...(Today and tonight) Issued at 312 AM MDT Sun Apr 1 2018 A strong northwesterly flow aloft is over the cwa this morning, with a jet max expected to shift east of the region by late morning. Enhanced bands of moderate to heavy snowfall developed over the northern tier of counties overnight, with highway cams from around Julesburg showing accumulating snowfall on the roadways. As a result, we issued a Winter Weather Advisory for Logan and Sedgwick counties until 9 am mdt to account for the potential impact along I-76 from Sterling northeast to the NE stateline. Will allow the highlight to continue as those bands could persist early this morning then gradually improve by the time the highlight expires. Low clouds anchored along the Front Range this morning with low level east/southeast surface winds. Best chc of snowfall this morning will be through 15z where the current highlight is located, with isolated snow showers dissipating elsewhere near the the foothills north of Denver by that time. Dome of surface high pressure will continue to move east today, with a persistent southeasterly wind flow across the plains in its wake, resulting in a Denver cyclone. Lows clouds on the west side of the Denver area should start to break up by 12z, as sfc winds could become more west/northwesterly there. Overall should see temperatures climbing back to around 60 in Denver, with coolest readings over the far northeast plains where the best snow cover will be. For tonight, any lingering snow showers in the mountains will dissipate by early this evening with NAM12 spatial cross-sections showing increasing stability and favorable mountain wave development after 06z. Not much downward translation however, so strongest gusts will be above timberline and on the east facing slopes above 9 thousand feet, potentially in the 55-65 mph range. .LONG TERM...(Monday through Saturday) Issued at 312 AM MDT Sun Apr 1 2018 A warm westerly flow will prevail Monday ahead of an upper level trough over the Northern Rockies. A surface lee trough will form over eastern Colorado. This will produce gusty westerly winds Monday afternoon. This will help to warm temperatures, with readings climbing into lower to mid 70s across northeast Colorado. Along with the windy conditions, relative humidities will fall into the teens. The lowest relative humidities will be found over Lincoln county where a Fire Weather Watch is effect. A cold front will race south across eastern Colorado Monday evening. Orographic lift over the mountains, lift from the jet, and northeast upslope flow are expected to produce rain and snow showers Monday night. It should get cold enough for snow across the plains after midnight. The best lift and moisture will be short lived and dry conditions are expected by Tuesday morning. Much cooler temperatures will prevail Tuesday. Gusty north winds will linger through Tuesday over the eastern plains. For Wednesday through Saturday, the weather pattern across the country is setting to be a ridge over western North America with a large trough over the eastern states. This leaves Colorado under a northwest to west-northwest flow aloft. Details at this time are a little fuzzy. General trend has been some moisture embedded in the flow aloft to produce light mountain snow at times. East of the mountains are expected to be dry. Temperatures should be mild with reading slightly above normal. However, colder air will linger just northeast of Colorado. If a system embedded in the flow aloft ends up being stronger than advertised, this could pull the colder air into Colorado. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1123 AM MDT Sun Apr 1 2018 Light upslope winds are keeping MVFR ceiling restrictions and hazy conditions over BJC and north into southern Larimer County and western Weld County, with VFR for the other for the terminals. Should see ceilings continue to lift over the next few hours but the light upslope flow may keep it around. Denver cyclone currently just west of DEN bringing southeasterly winds of 8-13 kts to KDEN, northeast to KBJC, and northwest to KAPA. The cyclone should weaken leaving northeasterly winds over the terminals by noon, transitioning to drainage tonight. && .FIRE WEATHER... Issued at 1123 AM MDT Sun Apr 1 2018 Looking to tomorrow, a dry, warm and windy airmass will push into the area ahead of a strong cold front later tomorrow night. Humidity will be near 10 percent while west to southwesterly winds will increase to 20 to 35 mph. Due to limited precipitation east of the Palmer Divide into eastern Elbert and Lincoln counties, fuels are still a concern there. High confidence situation to upgrade the Fire Weather Watch to a Fire Weather Warning. && .BOU WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from noon to 8 PM MDT Monday for COZ246-247. && UPDATE...Kriederman SHORT TERM...Cooper LONG TERM...Meier AVIATION...Kriederman FIRE WEATHER...Kriederman
Hazardous weather outlook, Apr 1, 11:52 AM MDT, 2 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1152 AM MDT Sun Apr 1 2018 COZ030>051-021800- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1152 AM MDT Sun Apr 1 2018 ...HIGH FIRE DANGER ON MONDAY EAST OF THE PALMER DIVIDE... This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...This Afternoon and Tonight Light snow will be decreasing over the northern mountains through early afternoon. Otherwise skies will be clearing across the area by noon with warming temperatures. .DAYS TWO THROUGH SEVEN...Monday through Saturday It will be warm, dry, and windy Monday, which will increase the Fire Danger over eastern Colorado, specifically east of the Palmer Divide where west winds will gust will be as high as 40 mph with humidity near 10 percent. A cold front will push through the area Monday evening bringing a chance for light rain and snow Monday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
In the hours before
Local storm report, Apr 1, 9:39 AM MDT, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
939 AM MDT SUN APR 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0851 AM SNOW 2 SE BRECKENRIDGE 39.48N 106.03W
04/01/2018 M0.6 INCH SUMMIT CO PUBLIC
0.6 INCH SNOW SINCE 11PM, MARCH 31, 2018;
STORM TOTAL SINCE 11PM, MARCH 31: 0.6 INCH.
&&Local storm report, Apr 1, 9:40 AM MDT, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
940 AM MDT SUN APR 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 AM SNOW 3 NNW MARKS BUTTE 40.86N 102.52W
04/01/2018 M4.0 INCH SEDGWICK CO PUBLIC
STORM TOTAL. 0.23 INCHES OF LIQUID.
&&The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 31, 11:42 PM MDT | Winter Weather Advisory | BOU | Logan, Sedgwick | 9 hr |
| Apr 1, 11:49 AM MDT | Red Flag Warning | BOU | Elbert, Lincoln | 32 hr |
Nearby
High Wind Watches in Colorado, 2018Every high wind watch in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.